Kids are back at school and unfortunately for some kids that will mean exposure to germs, sickness and antibiotics. Pediatricians often recommend a probiotic with antibiotics because antibiotics can cause or worsen diarrhea in kids. Consider probiotics before, during, and after taking antibiotics if you know your child will be on antibiotics for an extended period of time. Taking probiotics a week or few days before the antibiotics can help colonize the gut with friendly bacteria and taking them after the course of antibiotics can also help prevent residual diarrhea as well as help build your child’s immune system.
If your child is frequently on antibiotics and often experiences diarrhea, then you may want to consider a probiotic. Studies show probiotics shorten diarrhea in children.
The Cochrane Group (one of the most well respected global independent network of researchers) reviewed 63 studies with 8,014 patients where 56 of the trials recruited infants and young children with diarrhea lasting ≥4 days. Although the trials varied greatly in different settings, types of probiotics, dosage, and children characteristics, the authors found that “The average of the effect was significant” when referring to the ability of probiotics to shorten diarrhea in children.
Diarrhea is sometimes caused by an intestinal infection and usually simply drinking plenty of fluids to avoid dehydration can prevent further complications. However, in small children and older people the loss of fluid can quickly become very dangerous. Reducing diarrhea by one or two days can make a big difference between letting the infection run its course to hospitalization.
The authors also concluded that probiotics used alongside of rehydration therapy “have clear beneficial effects in shortening the duration and reducing stool frequency in acute infectious diarrhea” and appear to be safe with no adverse events reported in the studies.
FloraTummys Probiotic Sprinkles for Kids and FloraTummys Kids Chewables are free of dairy, sugar, gluten, most food allergens, and artificial flavors which all can worsen diarrhea. The powder packets make it easy for you to sprinkle in your child’s food or liquid including your own breast milk .
Check with you doctor when using probiotics with any type of medicines.
Cochrane Controlled Trials Register (The Cochrane Library Issue 2, 2010), MEDLINE (1966 to July 2010), EMBASE (1988 to July 2010)